Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 165, NWS St. Louis, MO

May 13, 2008Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 13, 2008, 11:55 AM CDT for Saint Clair County, Illinois. It was in force for 23 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2008, 11:55 AM CDT (16:55 UTC)
Expired
May 13, 2008, 12:18 PM CDT
In force
23 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Saint Clair County, IL

The radar

The St Louis radar (KLSX), 64 km from the middle of the area, began a volume at 16:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 11:55 AM CDTHAIL 15 W Belleville, IL
May 13, 12:02 PM CDTHAIL 0.25Fairview Heights, IL
May 13, 12:05 PM CDTHAIL 0.884 Nw Belleville, IL
May 13, 12:15 PM CDTHAIL 1Fairview Heights, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 131655
SVRLSX
ILC163-131800-
/O.NEW.KLSX.SV.W.0165.080513T1655Z-080513T1800Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1155 AM CDT TUE MAY 13 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 100 PM CDT

* AT 1151 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
  LOCATED NEAR CENTREVILLE...AND MOVING NORTHEAST AT 31 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FAIRVIEW HEIGHTS...
  CASEYVILLE...
  SHILOH...
  OFALLON...
  LEBANON...
  BELLEVILLE...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3863 8972 3845 9007 3858 9020 3860 9019
      3866 9011 3865 8971
TIME...MOT...LOC 1655Z 232DEG 27KT 3857 9005

$$

CVKING
2 follow-up statements
000 
WWUS53 KLSX 131708
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1208 PM CDT TUE MAY 13 2008

ILC163-131800-
/O.CON.KLSX.SV.W.0165.000000T0000Z-080513T1800Z/
ST. CLAIR IL-
1208 PM CDT TUE MAY 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT
FOR NORTHEASTERN ST. CLAIR COUNTY...

AT 1204 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR 
FAIRVIEW HEIGHTS...MOVING NORTHEAST AT 28 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...LEBANON.

LAT...LON 3863 8973 3855 8995 3860 9005 3866 8986
      3866 8984 3865 8984 3865 8971 3863 8971
TIME...MOT...LOC 1708Z 244DEG 25KT 3860 8994

$$

CVKING
000 
WWUS53 KLSX 131718
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1218 PM CDT TUE MAY 13 2008

ILC163-131728-
/O.CAN.KLSX.SV.W.0165.000000T0000Z-080513T1800Z/
ST. CLAIR IL-
1218 PM CDT TUE MAY 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. CLAIR COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER 
APPEARED TO BE SEVERE. 

LAT...LON 3863 8973 3855 8995 3860 9005 3866 8986
      3866 8984 3865 8984 3865 8971 3863 8971
TIME...MOT...LOC 1718Z 244DEG 25KT 3863 8986

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 11:37 AM CDT, 18 minutes earlier.

Area forecast discussion, May 13, 11:37 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1137 AM CDT TUE MAY 13 2008

.DISCUSSION...
/430 AM CDT TUE MAY 13 2008/
MAIN FCST ISSUE FOR TDY WL BE CVNTN AND MAX TEMPS.

THE LARGEST FCST PROBLEM TDY IS POPS. MDLS INDICATE WAA PRECIP AHEAD
OF CDFNT FOR MUCH OF TDY. EVEN WITH WAA AHEAD OF THE CDFNT...ATMO
SHUD DESTABILIZE ENUF THAT CVNTN WL DEVELOP ALONG CDFNT AS THE CAP
WEAKENS AS INITIAL S/W MOVES ACROSS THE AREA THIS AFTN. GIVEN FCST
HODOGRAPHS...DISCRETE SUPERCELLS ARE THE ANTICIPATED MODE OF CVNTN
WITH LARGE HAIL AND TORNADOES BEING THE MAIN THREAT. THE THREAT OF
SVR WX WL GRADUALLY DIMINISH TNGT AS ATMO STABILIZES.

THE CDFNT WL STALL ACROSS NRN AR AS THE SFC HIGH BUILDS INTO THE
REGION ON WED. MDLS HAVE A CUT OFF UPR LOW DEVELOP ACROSS WRN US
LATER TDY. THIS LOW IS EXPECTED TO OPEN UP AND WL BE THE NEXT WX
PRODUCER AS IT LIFTS NEWD WITH A DEVELOPING SFC LOW ON THURS. MDLS
INDICATE THIS SYSTEM MAY BE MORE OF A +RA EVENT AS OPPOSED TO SVR
WX. ATTM...AM KEEPING QPF AMOUNTS DWN AS MDLS CONTINUE TO WEAKEN
THIS S/W AS IT APPROACHES THE AREA.

AFTER PRECIP CHCS ON THURS AND EARLY FRI...WE SHUD DRY OUT OVR THE
WEEKEND WITH NWLY AND WLY WINDS KEEPING TEMPS BLW SEASONAL AVGS.

TRENDED TWD WRMR MOS FOR TDY AND TNGT WHILE GOING TWD COOLER MOS FOR
TMW AND INTO FRI MRNG.

TILLY

&&

.AVIATION...
/1128 AM CDT TUE MAY 13 2008/
FOR THE 18Z TAFS...
COLD FRONT EXTENDED FROM NORTHWEST IOWA ACROSS SOUTHEAST NEBRASKA
INTO WEST OKLAHOMA LATE THIS MORNING. FRONT WILL MOVE ACROSS THE
AREA DURING THE VALID PERIOD. EXPECT FRONT TO EXTEND FROM
NORTHEAST ILLINOIS ACROSS EAST CENTRAL MISSOURI INTO WEST ARKANSAS
BY 12Z WEDNESDAY. FRONT WILL CLEAR THE AREA BY NOON WEDNESDAY.
SCATTERED SHOWERS/THUNDERSTORMS CONTINUED ACROSS THE AREA AT THIS
TIME. EXPECT WIDESPREAD CONVECTION THIS EVENING AND OVERNIGHT WITH
THE FRONTAL PASSAGE.

TPS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 13, 7:04 AM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
704 AM CDT TUE MAY 13 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
704 AM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT AS A COLD FRONT SWEEPS
THROUGH THE REGION. ALTHOUGH A FEW OF THE STORMS THIS MORNING
COULD PRODUCE SOME HAIL...THE PRIMARY THREAT OF SEVERE
THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND TONIGHT. THESE LATE
AFTERNOON AND OVERNIGHT STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS...AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST
MISSOURI AND EXTREME SOUTHWEST ILLINOIS INTO WEDNESDAY MORNING AS
THE COLD FRONT MOVES OUT OF THE AREA.

MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATE THIS AFTERNOON AND EARLY TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Local storm report, May 13, 10:16 AM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1016 AM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             1 W SHELBINA            39.69N  92.06W
05/13/2008  E0.75 INCH       SHELBY             MO   LAW ENFORCEMENT

&&

EVENT NUMBER 00072

SIPPRELL
Local storm report, May 13, 10:43 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1043 AM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1042 AM     HAIL             STE. GENEVIEVE          37.97N  90.05W
05/13/2008  E0.75 INCH       STE. GENEVIEVE     MO   LAW ENFORCEMENT

&&

EVENT NUMBER 00073

SIPPRELL
Local storm report, May 13, 11:29 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1129 AM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1129 AM     HAIL             1 W HANNIBAL            39.71N  91.40W
05/13/2008  E0.75 INCH       MARION             MO   TRAINED SPOTTER

&&

EVENT NUMBER 00074

SIPPRELL
Local storm report, May 13, 11:33 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1133 AM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1133 AM     HAIL             1 N HANNIBAL            39.72N  91.38W
05/13/2008  E1.00 INCH       MARION             MO   TRAINED SPOTTER

&&

EVENT NUMBER 00075

SIPPRELL
Local storm report, May 13, 11:40 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1140 AM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1037 AM     HAIL             1 W STE. GENEVIEVE      37.97N  90.07W
05/13/2008  E0.75 INCH       STE. GENEVIEVE     MO   TRAINED SPOTTER

&&

EVENT NUMBER 00076

MILLER
Special weather statement, May 13, 11:51 AM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1151 AM CDT TUE MAY 13 2008

MOZ061-063-131745-
ST. LOUIS MO-ST. CHARLES MO-
1151 AM CDT TUE MAY 13 2008

AT 1151 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES SOUTH OF HARVESTER...MOVING NORTHEAST AT
21 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
BRIEF HEAVY RAIN AS IT AFFECTS MARYLAND HEIGHTS...ST. CHARLES
...BRIDGETON...HAZELWOOD...FLORISSANT...BLACK JACK AND WEST ALTON
BETWEEN 1150 AM AND 1245 PM.

CVKING

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:38 AM CDTSevere Thunderstorm WarningLSXAdams, Pike33 min
May 13, 5:39 AM CDTSevere Thunderstorm WarningLSXCalhoun41 min
May 13, 5:54 AM CDTSevere Thunderstorm WarningLSXPike51 min
May 13, 6:36 AM CDTSevere Thunderstorm WarningLSXPike24 min
May 13, 6:49 AM CDTSevere Thunderstorm WarningLSXCalhoun14 min
May 13, 7:16 AM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair18 min
May 13, 7:59 AM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair31 min
May 13, 8:24 AM CDTSevere Thunderstorm WarningLSXMonroe, Randolph51 min
May 13, 9:38 AM CDTSevere Thunderstorm WarningLSXRandolph40 min
May 13, 10:27 AM CDTSevere Thunderstorm WarningLSXRandolph31 min
May 13, 10:49 AM CDTSevere Thunderstorm WarningLSXMadison10 min
May 13, 11:15 AM CDTSevere Thunderstorm WarningLSXAdams, Pike45 min
May 13, 11:44 AM CDTSevere Thunderstorm WarningLSXPike46 min
May 13, 11:58 AM CDTSevere Thunderstorm WarningLSXMadison26 min
May 13, 12:09 PM CDTSevere Thunderstorm WarningLSXAdams, Pike66 min
May 13, 12:59 PM CDTSevere Thunderstorm WarningLSXBrown, Pike19 min
May 13, 1:34 PM CDTSevere Thunderstorm WarningLSXAdams, Brown11 min
May 13, 1:45 PM CDTSevere Thunderstorm WarningLSXBrown15 min
May 13, 6:38 PM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.